Alert archive / Nevada / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Las Vegas, NV

August 31, 2023Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 31, 2023, 6:45 PM PDT for Clark County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2023, 6:45 PM PDT (01:45 UTC)
Expired
Aug 31, 2023, 7:45 PM PDT
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 27 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS55 KVEF 010145
SVRVEF
NVC003-010245-
/O.NEW.KVEF.SV.W.0039.230901T0145Z-230901T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
645 PM PDT Thu Aug 31 2023

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in southern Nevada...

* Until 745 PM PDT.

* At 643 PM PDT, a cluster of severe thunderstorms was located 7 
  miles southeast of Jean, moving northeast at 15 mph. 

  HAZARD...60 mph wind gusts and hail up to dime size.

  SOURCE...Radar indicated.

  IMPACT...Expect areas of blowing dust, possible tree damage, and 
           downed power lines. 

* Locations impacted include...
  Jean and Primm. 

This includes the following roads...
 Interstate 15 in Nevada between mile markers 1 and 25.
 Highway 95 in Clark County between mile markers 43 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3548 11522 3563 11541 3593 11528 3593 11480
TIME...MOT...LOC 0143Z 211DEG 12KT 3569 11525 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TB3
3 follow-up statements
392 
WWUS55 KVEF 010203
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
703 PM PDT Thu Aug 31 2023

NVC003-010245-
/O.CON.KVEF.SV.W.0039.000000T0000Z-230901T0245Z/
Clark NV-
703 PM PDT Thu Aug 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR CENTRAL CLARK COUNTY...

At 701 PM PDT, a cluster of severe thunderstorms was located east of 
Primm to Sloan, moving north-northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees. Areas of blowing dust, 
         and frequent cloud to ground lightning. 

Locations impacted include...
Jean and Primm. 

This includes the following roads...
 Interstate 15 in Nevada between mile markers 1 and 25.
 Highway 95 in Clark County between mile markers 43 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Las Vegas.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3548 11522 3563 11541 3593 11528 3593 11480
TIME...MOT...LOC 0201Z 198DEG 26KT 3589 11520 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TB3
707 
WWUS55 KVEF 010227
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
727 PM PDT Thu Aug 31 2023

NVC003-010245-
/O.CON.KVEF.SV.W.0039.000000T0000Z-230901T0245Z/
Clark NV-
727 PM PDT Thu Aug 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR CENTRAL CLARK COUNTY...

At 725 PM PDT, thunderstorms with strong outflow winds were moving 
east at 25 mph, located about 5 miles northeast of Nipton.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees and blowing dust.

This severe thunderstorm will remain over mainly rural areas of
central Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Las Vegas.

&&

LAT...LON 3558 11535 3587 11511 3577 11495 3548 11522
TIME...MOT...LOC 0225Z 211DEG 12KT 3596 11515 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TB3
218 
WWUS55 KVEF 010236
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
736 PM PDT Thu Aug 31 2023

NVC003-010245-
/O.EXP.KVEF.SV.W.0039.000000T0000Z-230901T0245Z/
Clark NV-
736 PM PDT Thu Aug 31 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 745 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty 
winds of up to 50 mph are still possible with this thunderstorm.

LAT...LON 3558 11535 3587 11511 3577 11495 3548 11522
TIME...MOT...LOC 0235Z 211DEG 12KT 3599 11513 

$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:17 PM PDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 31, 1:17 PM PDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
117 PM PDT Thu Aug 31 2023

.SYNOPSIS...An area of low pressure to our west will pull monsoonal
moisture into our area through Sunday. Scattered thunderstorms are
expected each day across Mohave, Clark, and Lincoln Counties. These
storms will pose a flash flood threat, greatest Friday and Saturday,
and a marginal severe wind threat. Gusty winds will also accompany
this system, strongest of Inyo, Nye, and Esmeralda Counties. By
Monday, the area dries out and gets to enjoy below-normal
temperatures.
&&

.SHORT TERM...Today through Saturday.

An active couple of days are anticipated across the region, with
gradient wind impacts possible in our northwestern areas and
rain/flood impacts likely in the eastern half of the CWA.

Let's start with the wind. A closed low over the PacNW is forecast
to drop south and deepen off the northern California coast. As this
occurs, the surface pressure gradient tightens and south-southwest
winds increase. Gusty winds are expected through Saturday, but will
likely maximize Friday when the low reaches its peak depth. Wind
speeds will be greatest in our northwestern locations, namely Inyo,
Nye and Esmeralda Counties. A Wind Advisory will go into effect for
these locations late Friday morning through the evening hours, with
gusts up to 50 mph possible. Elsewhere across the CWA, gusty winds
of 25-35 mph expected (outside of any thunderstorm influences).

Speaking of thunderstorms, they will be the main story through the
weekend. Caught between the offshore low and a ridge over the
Central Plains, southerly flow is already advecting monsoonal
moisture into our area. As this continues into Friday and Saturday,
precipitation chances will increase. Today, storms will be more
isolated, primarily along and southeast of I-15. With low-level
moisture lagging the mid-level moisture to an extent, the sub-cloud
layer will be relatively dry. This should temper the flash flood
threat, but aid the severe wind potential. The latest SPC outlook
highlights this as well, giving Clark County, Mohave County, and the
Colorado River Valley a marginal risk of outflow winds over 58 mph.
Convection is expected to wane around sunset before a complex of
storms in central AZ moves into Mohave County tonight. By this time,
cooler surface temps and increased low-level moisture will promote
flash flood potential. With this potential in mind and the
additional activity expected Friday and Saturday, opted to issue a
Flash Flood Watch for Mohave County and the Colorado River Valley
beginning tonight at 11pm. Tonight's convection will push north into
southwestern UT through the night, eventually clearing the area.

For Friday and Saturday, more widespread convection is anticipated
across Lincoln, Clark and Mohave Counties. This is due to more
favorable upper-level support and increased moisture. The coverage
and intensity of storms shown in the 12z HREF support both a flash
flood and severe threat. SPC has given most of our eastern CWA a
marginal risk for severe winds, and WPC has most of the
aforementioned counties in a slight risk of flash flooding. 3-hour
probability-matched mean QPF values off the 12z HREF show potential
for 2"+ in the most intense storms. Given this, opted to issue a
Flash Flood Watch for Clark, Lincoln and southern Nye Counties from
Friday afternoon through Saturday night. There is some heavy rain
potential in areas such as the Mojave Preserve and far southeastern
Inyo Counties, but confidence is lower. Storms will be most
widespread during the daytime hours, but with upper-level support,
convection will likely continue into the overnight hours.

.LONG TERM...Sunday through Wednesday.

By Sunday, the closed low moves inland and begins to scour out
moisture. Looks like enough moisture will remain to support
convection in the same locations, but rainfall intensity should be
lower. If things trend upward, an extension of the flash flood watch
may be warranted for some locations.

Conditions dry out across the majority of the area on Monday as the
low passes and drops PWATs below 1". Low chance (less than 25%) of
lingering afternoon convection in northeast Mohave County, but
otherwise we stay dry and relatively cool. Highs are forecast to be
5-10 degrees below normal Saturday through Wednesday, so once we get
beyond the weekend storm chances, some pleasant conditions are in
store!
&&

.AVIATION...For Harry Reid...A period of active weather is likely
through Saturday. Gusty southerly winds to 30kts, along with
thunderstorm activity in the vicinity of the terminal, are
possible later this afternoon and early evening. Model guidance
shows a period of calmer conditions mid-to-late evening, followed
by gusty southeast winds from distant thunderstorms affecting the
field after 06Z. Conditions improve some by day-break, but
additional thunderstorms with gusty winds are likely tomorrow
afternoon and evening, and direct impacts on the field will be
possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Active weather is expected across much of the region
through at least Saturday. Through this afternoon and early
evening, most of the convection is expected across northwest
Arizona and the Colorado River Valley. There is the potential for
gusty outflow winds to affect the Las Vegas Valley TAF sites after
06Z. Additional thunderstorms are likely across the eastern two-
thirds of the region on Friday, any of which will be capable of
producing gusty winds, heavy rainfall with reduced visibilities,
and locally moderate to severe turbulence. Away from convective
activity, gusty south to southwest surface winds are forecast
area-wide through Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:05 PM PDTSevere Thunderstorm WarningVEFClark55 min
Aug 31, 6:20 PM PDTSevere Thunderstorm WarningVEFClark40 min
Aug 31, 6:56 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln64 min
Sep 1, 1:38 AM PDTFlash Flood Warning Considerable damage threatVEFClark5 hr
Sep 1, 2:23 AM PDTSevere Thunderstorm WarningVEFClark52 min
Sep 1, 3:29 AM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Sep 1, 4:16 AM PDTSevere Thunderstorm WarningVEFClark59 min
Sep 1, 5:03 AM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 6:15 AM PDTAreal Flood AdvisoryVEFClark3 hr
Sep 1, 6:39 AM PDTAreal Flood AdvisoryVEFClark2 hr
Sep 1, 7:07 AM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 12:05 PM PDTFlash Flood Warning Considerable damage threatVEFClark10 hr
Sep 1, 12:40 PM PDTFlash Flood Warning Considerable damage threatVEFClark6 hr
Sep 1, 1:25 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 1:30 PM PDTFlash Flood Warning Considerable damage threatVEFClark5 hr
Sep 1, 2:15 PM PDTSevere Thunderstorm WarningVEFClark45 min
Sep 1, 2:44 PM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Sep 1, 2:58 PM PDTSevere Thunderstorm WarningVEFClark32 min
Sep 1, 3:28 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr
Sep 1, 3:33 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 1, 3:51 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.